Friday, October 31, 2014
Monday, August 25, 2008 linda, Community Member, asks

Q: can i take tricor and lipitor

Answer This
Answers (1)
Neil MD, Health Pro
8/25/08 8:30pm

Hello linda,

 

Only if you have uncontrollable cholesterol with either medication alone and you are closely monitored by your doctor, can you take both.  You should have also probably have tried and failed (meaning your cholesterol was still too high) a combination statin and zetia.

 

The risk of taking a statin (lipitor) and a fibrate (tricor) involves your liver and muscles.  They both can have a negative impact on these organs, and when taken together, they increase your risk of having negative effects.  Watch out for muscle aches, and your chance of a serious side effect called rhabdomyolysis is almost ten times higher.  Note that on the combination, this is still rare, happening in only 5 in 10000 people.  

 

You doctor will likely draw blood labs on your to monitor your liver and CPK (a muscle enzyme) to make sure you are responding well to your medications.

 

To your health,

Neil MD

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By linda, Community Member— Last Modified: 10/03/10, First Published: 08/25/08